Florida, 2005

Damaging Wind in Florida, May 5, 2005

May 5, 2005 · NWS EYW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at May 5, 8:45 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 8:45 AM EST, 1 hour 25 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT THU MAY 5 2005

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS A LARGE THUNDERSTORM COMPLEX WEST OF HALFMOON SHOAL
LIGHT. THERE IS A SPECIAL MARINE WARNING IN EFFECT FOR THIS
THUNDERSTORM COMPLEX. ALMOST THE ENTIRE MARINE ZONE FROM KEY WEST TO
20 NM WEST OF THE DRY TORTUGAS IS COVERED WITH RAINFALL. IN
ADDITION...KBYX DETECTS LIGHT RAIN OVER THE OFFSHORE WATERS WEST OF
MAINLAND MONROE COUNTY. ELSEWHERE...KBYX DETECTS NO PRECIPITATION
ECHOES. SKIES OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE
SOUTHEAST AT 10 TO 15 MPH. C-MAN WINDS...ON AVERAGE...ARE SOUTHEAST
TO SOUTH NEAR 15 KNOTS. TEMPERATURES ARE IN THE LOWER 80S. ONLY
ABOUT FOUR DEGREES OF WARMING IS EXPECTED TODAY DUE TO PLENTY OF
CLOUDS...AS WELL AS GENTLE SOUTHEAST TO SOUTH SURFACE WINDS OVER
WATER WITH TEMPERATURES IN THE UPPER 70S.

.SHORT TERM (TODAY)...
SIMPLY PUT...IF THE THUNDERSTORM COMPLEX WEST OF THE LOWER KEYS
HOLDS TOGETHER...ALL ISLAND LOCATIONS WILL SEE MEASURABLE RAINFALL
TODAY. THE ZONE FORECASTS FOR THE FLORIDA KEYS WILL BE UPDATED TO
RAISE POPS ABOVE ALL NUMERICAL MODEL OUTPUT STATISTICS.

&&

.MARINE...
OUTSIDE OF SHOWERS AND THUNDERSTORMS...SUSTAINED WINDS WILL REMAIN
NEAR 15 KNOTS OR LESS TODAY.

&&

.AVIATION...
IFR CONDITIONS EXPECTED AT TIME THIS AFTERNOON AT KEYW AND KMTH...AS
WELL AS ALONG THE KMIA-KEYW FLIGHT ROUTE. THERE IS A CONVECTIVE
SIGMET IN EFFECT FOR THE THUNDERSTORM COMPLEX WEST OF KEY WEST.
PLEASE CHECK THE LATEST FORECASTS...OBSERVATIONS...AND
AIRMETS/SIGMETS BEFORE PLANNING YOUR FLIGHT.

&&

.EYW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BS
Hazardous weather outlook, May 5, 5:00 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU MAY 5 2005

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-061000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WEAK LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP TODAY OVER THE
EASTERN GULF OF MEXICO AND MOVE NORTHEAST OVER THE FLORIDA PENINSULA
TONIGHT. A TROUGH AND WEAK COLD FRONT WILL EXTEND SOUTH FROM THE
CENTER OF LOW PRESSURE...AND MOVE EAST ACROSS THE FLORIDA KEYS
TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE FLORIDA KEYS AND ADJACENT WATERS THIS
AFTERNOON...IN ADVANCE OF THE APPROACHING FRONT. A FEW OF THE THE
THUNDERSTORMS MAY BE QUITE STRONG...WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS IN EXCESS OF 35 KNOTS...OR 40 MPH.
ALSO...THERE IS AN OUTSIDE CHANCE OF A SEVERE THUNDERSTORM...CAPABLE
OF PRODUCING DAMAGING WINDS AND HAIL.

PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST
SHORT TERM FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

K. KASPER

In the hours before

Special weather statement, May 5, 9:09 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1009 AM EDT THU MAY 5 2005

FLZ078-051500-
MONROE LOWER KEYS-
1009 AM EDT THU MAY 5 2005

...STRONG THUNDERSTORMS TO AFFECT THE LOWER KEYS...

AT 1005 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF STRONG THUNDERSTORMS LOCATED 30 MILES WEST OF KEY WEST...
MOVING EAST AT 35 MPH.

THESE THUNDERSTORMS ARE APPROACHING THE LOWER KEYS...AND WILL
REACH KEY WEST BY 1100 AM...PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES. RESIDENTS AND
MOTORISTS SHOULD STAY INSIDE UNTIL THESE STORMS PASS.

STAY TUNED FOR FURTHER UPDATES ON THESE STORMS FROM YOUR KEY WEST
NATIONAL WEATHER SERVICE.

LEE

The radar

The Key West radar (KBYX), 7 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 5, 10:10 AM EST
Where
Monroe County, 1 mi N of (Eyw)key West Inl Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
OTHER FEDERAL AGENCY
Coordinates
24.570, -81.767

US Naval Air Station reported power outage and a door blown off its hinges on Sigsbee Key.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445705.